Transient risk for myocardial infarction, stroke may be from antiplatelet therapy interruption
TUESDAY, Oct. 19 (HealthDay News) -- Whether due to inflammatory effects or to a brief cessation of daily aspirin or other antiplatelet therapy, invasive dental treatments appear to be associated with a transient increased risk of a vascular event, particularly in the first four weeks after surgery, according to research published in the Oct. 19 issue of the Annals of Internal Medicine.
Caroline Minassian, of the London School of Hygiene and Tropical Medicine, and colleagues conducted a self-controlled case series study using data from the U.S. Medicaid claims database to determine whether invasive dental treatment transiently increases the risk for vascular events.
The researchers found that, in the four weeks immediately after the invasive dental procedure, there was a significantly increased risk of a vascular event (incidence ratio, 1.50), with excess risk persisting after exclusion of patients with cardiovascular risk factors and those on aspirin or other antiplatelet drugs. Risk had returned to baseline by six months.
"The Medicaid database used in this study records exposure to prescription (such as clopidogrel) but not over-the-counter medications (such as aspirin), thus limiting the ability to assess the effect of the disruption of antiplatelet drugs in preparation for invasive dental treatment," writes the author of an accompanying editorial. "In addition to prompting a myriad of questions, Minassian and coworkers' observations are an important reminder to continue cardioprotective antiplatelet agents if at all possible before and after dental procedures in patients who are receiving these agents. That is something that we can really sink our teeth into."
GlaxoSmithKline provided access to the data but had no other role in the study.
Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)